Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 19, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 12:17 PM EDT for Rabun County, Georgia; Jackson County, Macon County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 12:17 PM EDT (16:17 UTC)
- Expired
- Jul 23, 1997, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Rabun County, GA, Jackson County, NC, Macon County, NC
The radar
The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 231616 FFWGSP GAC241-NCC099-113-231900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1217 PM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...RABUN COUNTY IN WEST NORTH CAROLINA ...JACKSON COUNTY...MACON COUNTY HEAVY RAIN WAS MOVING NORTH ACROSS EXTREME NORTHEAST GEORGIA AND INTO WESTERN NORTH CAROLINA. FLOODING WAS BEGINNING TO OCCUR IN RABUN COUNTY GEORGIA...WHERE SMALLER CREEKS WERE RISING OUT OF THEIR BANKS...AND SOME ROADS WERE CLOSED IN THE CLAYTON AREA. AUTOMATED RAIN GAUGES IN SOUTHERN JACKSON COUNTY WERE REPORTING OVER TWO INCHES OF RAIN BETWEEN 1115 AM AND 1215 PM. THIS RAIN WILL AFFECT MACON...JACKSON...AND RABUN COUNTIES EARLY THIS AFTERNOON. NUMEROUS CREEKS AND STREAMS WILL RISE OUT OF THEIR BANKS AND FLOOD. PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN TO RISE. ZOLTOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:24 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 23, 9:24 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 923 AM EDT WED JUL 23 1997 ALL: CONT FLASH FLOOD WATCH. CAE: WOULD RECOMMEND EXTENDING FFA TO INCLUDE FOOTHILL COUNTIES. RAH: MAY WANT TO TRIM HIGH TEMPS BACK A LITTLE FOR THE CLT AREA. SEVERE FLOODING CONTINUES JUST NORTH OF CHARLOTTE AREA THIS MORNING AND RAIN CONTINUES TO REDEVEOP IN THE METRO AREA ASSOCIATED WITH A MESOSCALE CONVERGENCE AREA. RADAR ESTIMATES SOME AREAS RECEIVING 10-15 INCHES. 12Z SFC CHART SHOWS THE LOW POSITION JUST NORTHWEST OF ATL. SATL LOOP INDICATES THAT THE LOW CENTER IS BEGINNING TO TURN A LITTLE MORE TO THE NORTH...AND ON THIS TRACK THE CENTER LOOKS TO TRACK OVER THE MTNS OF NC. KGSP 88D SHOWS THE RAIN AREA BEGINNING TO PUSH INTO NE GEORGIA AND WESTERN PORTIONS OF THE UPSTATE. RAIN SHOULD BREAK OUT SOON IN THE UPSLOPE PORTIONS OF SC AND NC AS THE LOW NEARS. EVEN THOUGH FFG VALUES ARE RATHER HIGH FOR THE FOOTHILLS OF SC...FEEL THAT FFA WOULD BE NICE TO HAVE FOR THE FOOTHILLS SINCE THE LOW LOOKS TO MOVE JUST NORTH OF THE AREA...RESULTING IN GOOD UPSLOPE CONDITIONS. FFC HAS ALREADY HAD TO ISSUE WARNINGS FOR THE ATLANTA AREA. CURRENT POP FORECASTS LOOK GOOD...BUT DUE TO CLOUD COVER AND RAIN IN THE CLT METRO AREA...WOULD RECOMMEND LOWERING HIGHS A BIT THERE. MOYER
In the hours before
Local storm report, Jul 23, 7:28 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
652 AM ROCKWELL NC HEAVY RAIN
07/23/97 CABARRUS 5.89 INCHES OF RAIN
OVERNIGHT. SPOTTER REPORT.
709 AM CONCORD NC HEAVY RAIN
07/23/97 CABARRUS 6.40 INCHES OF RAIN
OVERNIGHT. NWS
COOPERATIVE OBSERVER.
CSHLocal storm report, Jul 23, 7:28 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
652 AM ROCKWELL NC HEAVY RAIN
07/23/97 ROWAN 5.89 INCHES OF RAIN
OVERNIGHT. SPOTTER REPORT.
709 AM CONCORD NC HEAVY RAIN
07/23/97 CABARRUS 6.40 INCHES OF RAIN
OVERNIGHT. NWS
COOPERATIVE OBSERVER.
CSHLocal storm report, Jul 23, 7:31 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
652 AM ROCKWELL NC HEAVY RAIN
07/23/97 CABARRUS 5.89 INCHES OF RAIN
OVERNIGHT. SPOTTER REPORT.
709 AM CONCORD NC HEAVY RAIN
07/23/97 CABARRUS 6.40 INCHES OF RAIN
OVERNIGHT. NWS
COOPERATIVE OBSERVER.
CSHLocal storm report, Jul 23, 8:27 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
728 AM EDT WED JUL 23 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
652 AM ROCKWELL NC HEAVY RAIN
07/23/97 ROWAN 5.89 INCHES OF RAIN
OVERNIGHT. SPOTTER REPORT.
709 AM CONCORD NC HEAVY RAIN
07/23/97 CABARRUS 6.40 INCHES OF RAIN
OVERNIGHT. NWS
COOPERATIVE OBSERVER.
CSHThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:15 AM EDT | Flash Flood Warning | GSP | Cabarrus | 3 hr |
| Jul 23, 3:00 AM EDT | Flash Flood Warning | GSP | Mecklenburg | 2 hr |
| Jul 23, 5:00 AM EDT | Flash Flood Warning | GSP | Cabarrus, Mecklenburg | 4 hr |
| Jul 23, 8:22 AM EDT | Flash Flood Warning | GSP | Rowan | 4 hr |
| Jul 23, 8:57 AM EDT | Flash Flood Warning | GSP | Cabarrus, Mecklenburg | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Flash Flood Warnings in Georgia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.